Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 7:29 PM EDT for Greenbrier County, West Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2006, 7:29 PM EDT (23:29 UTC)
- Expired
- Apr 14, 2006, 8:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:55 PM EDT | HAIL 0.88 | 3 S Quinwood, WV | |
| Apr 14, 7:55 PM EDT | HAIL 1 | Quinwood, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 142330
SVRRNK
WVC025-150030-
/O.NEW.KRNK.SV.W.0033.060414T2329Z-060415T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT FRI APR 14 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 830 PM EDT
* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF QUINWOOD...OR ABOUT 9 MILES NORTH OF BABCOCK STATE
PARK...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
QUINWOOD...
ANJEAN...
WILLIAMSBURG...
RENICK...
ALVON...
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RAINELLE...RUPERT...DUO...MEADOW BLUFF...TROUT...LEONARD...
LEWISBURG...MAXWELTON...FALLING SPRING...FRANKFORD...LEWISBURG
AIRPORT...RORER...WHITE SULPHUR SPRINGS AND NEOLA.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3813 8066 3794 8081 3771 8030 3801 8005
3803 8029 3817 8045
$$
JJ2 follow-up statements
000
WWUS51 KRNK 150007
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT FRI APR 14 2006
WVC025-150030-
/O.CON.KRNK.SV.W.0033.000000T0000Z-060415T0030Z/
GREENBRIER WV-
804 PM EDT FRI APR 14 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GREENBRIER COUNTY...
AT 804 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM THAT
PRODUCED NICKEL SIZE HAIL IN ORIENT HILL NEAR THE TOWN OF QUINWOOD
AT 7:55 PM. THIS STORM WAS NOW LOCATED NEAR ANJEAN...OR ABOUT 7
MILES NORTHEAST OF RUPERT...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE PATH OF THE STORM INCLUDE BUT ARE NOT
LIMITED TO WILLIAMSBURG...TROUT...LEONARD...LEWISBURG...MAXWELTON...
FRANKFORD...RENICK...FALLING SPRING...RORER...ALVON AND NEOLA.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3813 8066 3794 8081 3771 8030 3801 8005
3803 8029 3817 8045
$$
JJ000
WWUS51 KRNK 150020
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT FRI APR 14 2006
WVC025-150030-
/O.CON.KRNK.SV.W.0033.000000T0000Z-060415T0030Z/
GREENBRIER WV-
817 PM EDT FRI APR 14 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GREENBRIER COUNTY...
AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED BETWEEN WILLIAMSBURG AND MEADOW BLUFF...OR ABOUT 9 MILES
NORTHWEST OF LEWISBURG...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE PATH OF THE STORM NOW INCLUDE BUT ARE NOT
LIMITED TO MAXWELTON...LEWISBURG...FRANKFORD...FAIRLEA AND WHITE
SULPHUR SPRINGS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3813 8066 3794 8081 3772 8051 3771 8030
3801 8005 3803 8029 3817 8045
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:19 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 14, 3:19 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT FRI APR 14 2006 .SHORT TERM /TONIGHT/... ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY 20Z TO BE FOLLOWED MSOTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5 AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWAT OF ONLY 0.77 MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON. TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMIALR TO LAST NIGHTS MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW. && .LONG TERM /SATURDAY THROUGH FRIDAY/... MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE A BIT LESS THAN SEEN THIS AFTN. AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC WITH THE EVENTUAL LOCATION OF THE BOUNDARY. COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR SOME AREAS. MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND ON SUNDAY. GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH SHOULD FRONT COME THRU EARLY IN THE MORNING. OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL SOME QUESTIONS ABOUT DEGREE OF WARMUP. SHOWER AND TSTORM CHANCES CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING EASTWARD. && .AVIATION... MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES. ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF DEVELOPMENT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM/AVIATION...PC LONG TERM...LAWRENCE
Hazardous weather outlook, Apr 14, 3:34 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI APR 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 334 PM EDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING THROUGH LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY THUNDERSTORMS THAT DEVELOP. LAWRENCE
In the hours before
Special weather statement, Apr 14, 1:35 PM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT FRI APR 14 2006 VAZ020-141800- BATH- 135 PM EDT FRI APR 14 2006 A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 45 MPH INTO BATH COUNTY BEFORE 200 PM EDT. THIS STORM WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS. THIS STORM HAS THE POTENTIAL OF BECOMING SEVERE...SO BE PREPARED TO SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES. WERT
Special weather statement, Apr 14, 2:33 PM EDT, 4 hours 56 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 141833 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT FRI APR 14 2006 VAZ024-034-035-141915- AMHERST VA-BEDFORD VA-ROCKBRIDGE VA- 233 PM EDT FRI APR 14 2006 ...A THUNDERSTORM MOVING THROUGH THE SOUTHERN SHENANDOAH VALLEY THIS AFTERNOON... AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES WEST OF BUENA VISTA...MOVING SOUTH AT 45 MPH. THIS STORM WILL MOVE THROUGH THE AREA BETWEEN 2:30 PM AND 3:30 PM. GUSTY WINDS UP TO 40 MPH AND PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. RCS
Special weather statement, Apr 14, 2:54 PM EDT, 4 hours 35 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 141854 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EDT FRI APR 14 2006 VAZ035-045-046-059-141930- CHARLOTTE VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA- 254 PM EDT FRI APR 14 2006 ...HEADLINE... AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTH OF ELON...OR ABOUT 9 MILES EAST OF BIG ISLAND...MOVING SOUTHEAST AT 45 MPH. THIS STORM WILL MOVE THROUGH THE AREA BETWEEN 3:00 PM AND 4:00 PM. GUSTY WINDS UP TO 40 MPH AND PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. RCS
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.